Alert archive / Guam / Rip Current Statements in 2021
Rip Current Statement 27, NWS Guam
NWS Guam issued this rip current statement at Dec 27, 2021, 2:04 PM CST. It took effect at Dec 28, 2021, 2:00 AM CST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2021, 2:04 PM CST (20:04 UTC)
- In effect from
- Dec 28, 2021, 2:00 AM CST
- Expired
- Dec 29, 2021, 11:03 AM CST
- In force
- 33 hr
- Issued by
- NWS Guam
The text
As transmitted.
947 WHMY40 PGUM 272004 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 604 AM ChST Tue Dec 28 2021 GUZ001>004-280900- /O.NEW.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/ Guam-Rota-Tinian-Saipan- 604 AM ChST Tue Dec 28 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM THIS EVENING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...North, west, and east facing reefs. * WHEN...From this evening through late Wednesday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Ziobro
5 follow-up statements
817 WHMY40 PGUM 280148 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 1148 AM ChST Tue Dec 28 2021 GUZ001>004-280900- /O.NEW.PGUM.SU.Y.0023.211228T0800Z-211229T2000Z/ /O.CON.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/ Guam-Rota-Tinian-Saipan- 1148 AM ChST Tue Dec 28 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM THURSDAY... ...HIGH RISK OF RIP CURRENTS FROM 6 PM THIS EVENING THROUGH WEDNESDAY NIGHT... * WHAT...Large breaking waves up to 10 feet and dangerous rip currents. * WHERE...North, east, west facing reefs for the high rip current risk. North and west facing reefs for the high surf advisory. * WHEN...From 6 PM this evening to 6 AM Thursday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...A long-period northwest and a northeast trade-wind swell will increase this evening causing surf to build along all but south facing reefs. Surf will fall Wednesday night into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Elsewhere, swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Aydlett
590 WHMY40 PGUM 280548 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 348 PM ChST Tue Dec 28 2021 GUZ001>004-282100- /O.CON.PGUM.SU.Y.0023.211228T0800Z-211229T2000Z/ /O.CON.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/ Guam-Rota-Tinian-Saipan- 348 PM ChST Tue Dec 28 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT... * WHAT...Large breaking waves up to 10 feet and dangerous rip currents. * WHERE...North, east, west facing reefs for the high rip current risk. North and west facing reefs for the high surf advisory. * WHEN...Through 6 AM Thursday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...A long-period northwest and a northeast trade-wind swell will increase this evening causing surf to build along all but south facing reefs. Surf will fall Wednesday night into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Elsewhere, swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Aydlett
581 WHMY40 PGUM 282001 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 601 AM ChST Wed Dec 29 2021 GUZ001>004-290900- /O.CON.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/ /O.CON.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/ Guam-Rota-Tinian-Saipan- 601 AM ChST Wed Dec 29 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT....Large breaking waves up to 10 feet and dangerous rip currents. * WHERE...North, east, west facing reefs for the high rip current risk. North and west facing reefs for the high surf advisory. * WHEN...Through 6 AM Thursday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Ziobro
149 WHMY40 PGUM 290600 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 400 PM ChST Wed Dec 29 2021 GUZ001>004-292000- /O.CON.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/ /O.CON.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/ Guam-Rota-Tinian-Saipan- 400 PM ChST Wed Dec 29 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM THURSDAY... ...HIGH RISK OF RIP CURRENTS THROUGH TONIGHT... * WHAT...Large breaking waves up to 10 feet and dangerous rip currents. * WHERE...North, east, west facing reefs for the high rip current risk. North and west facing reefs for the high surf advisory. * WHEN...Through 6 AM Thursday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...A long-period northwest and a northeast trade- wind swell will begin to subside late tonight and early Thursday morning allowing surf to fall below hazardous levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Elsewhere, swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Aydlett
294 WHMY40 PGUM 291703 CFWGUM Coastal Hazard Message National Weather Service Tiyan GU 303 AM ChST Thu Dec 30 2021 GUZ001>004-291815- /O.CAN.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/ /O.CAN.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/ Guam-Rota-Tinian-Saipan- 303 AM ChST Thu Dec 30 2021 ...HIGH SURF ADVISORY IS CANCELLED... ...HIGH RIP CURRENT RISK IS CANCELLED... The long-period northwest and northeast trade-wind swell has subsided enough so that surf has fallen below hazardous levels for north and west facing reefs. As a result, the risk of rip currents has also decreased from high to moderate along north, east, and west facing reefs. $$ Cruz
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this rip current statement went out at Dec 27, 1:20 AM CST, 12 hours 44 minutes earlier.
Area forecast discussion, Dec 27, 1:20 AM CST, 12 hours 44 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 520 PM ChST Mon Dec 27 2021 .Marianas Synopsis... The Marianas remain perched between a shear line along 10N and another shear line about 250 miles northwest of Saipan. A small cluster of trade-wind showers is seen east of Rota and Guam. Latest altimetry and buoy data show seas around 7 feet. && .Discussion... The patch of showers just to the east is expected to pass over Guam and Rota this evening, but ultimately amount to little rainfall accumulation. A dry pattern will otherwise continue into late week as a series of shear lines drop closer to the region. The first, now 250 miles NW of Saipan, is expected to stall just north of Saipan around midweek with showers remaining closer to Anatahan. Stronger winds are expected across the Marianas Tue night through Thu before subsiding. Later on next weekend, another shear line is expected to drop farther south, bringing stronger winds and increasing showers to the Marianas. && .Marine... Combined seas of 7 feet will climb to between 8 and 10 feet Tuesday night as winds, north-northwest swell, and trade-wind swell increase. Increasing winds and seas are expected to become hazardous for small craft Tuesday night and continue through Wednesday night before briefly subsiding late week. Likewise, surf along north, east, and west facing reefs will climb Tuesday night, becoming hazardous along north and west for a day or so. This will cause the rip current risk to become high. Surf and sea conditions will subside late week only to increase again over the New Year's weekend. && .Fire weather... The fire danger remains in the moderate category, but the continued absence of wetting rains will allow the KBDI to soon climb into the high category. The combination of continued dry and breezy weather will allow fuels to continue their drying. As it is, even with a moderate fire danger, some brushfires are possible. && .Eastern Micronesia... Satellite shows one shear line along about 10N and another more diffuse shear line over Majuro and south of Kosrae. Models take these two features and merge them Wednesday and Thursday as high pressure up north pushes them south of the forecast locations. For Kosrae, this should result in scattered showers late tonight and Tue morning, while at Majuro the scattered showers are already moving in, and should persist through Tue morning as well. Once the combined shear lines are pushed south, dry weather will set in across Kosrae and Majuro, with only isolated showers Tuesday night through Saturday. Pohnpei, meanwhile, escapes any effects from either shear line, and will remain quite dry through Saturday as the mid-levels remain extremely dry. Trade winds are expected to be moderate tonight, but should become moderate to fresh for Pohnpei and Kosrae Tuesday through Saturday, while at Majuro moderate to fresh trades are expected to decrease to moderate by Thursday. Combined seas should range mainly from 7 to 8 feet the entire period. At Pohnpei and Kosrae, the dominant north swell component will keep hazardous surf going through Tuesday along north facing reefs, after which north swell swings around to the northeast and decreases slightly. This would likely end high surf for Pohnpei by Tuesday evening. High surf should also end for Kosrae along north facing reefs, but as swell becomes more northeast or ENE, high surf may develop along east facing reefs, due to the 8-ft high surf criterion for Kosrae's eastern shores. && .Western Micronesia... Satellite shows that the shear line along 10N in eastern Micronesia extends westward all the way to 132E, and has quite a bit of convection flaring along its length, especially around Palau and Yap. Thunderstorms dropped over 2 inches of rain on Koror this morning, and GFS and ECMWF agree on a continued wet pattern of showers and a few thunderstorms through Thursday. Yap should also see scattered showers tonight and Tuesday morning near the northern fringe of the active area. Have also left scattered showers in for Yap Wed and Wed night, with the band of rain hanging close by to the south, but that remains uncertain. Out at Chuuk, a dry pattern will persist as very dry mid-level air limits Chuuk to isolated showers. Trades will be moderate to fresh across the region most of the next 5 days, with combined seas as high as 9 feet at times for Yap and Koror Tuesday through Wednesday, and up to 8 feet for Chuuk. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...None. MP...None. Marianas Waters...None. && Marianas: Aydlett Micronesia: Middlebrooke
The office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 2:04 PM CST | Small Craft Advisory | GUM | 48 hr |
Nearby
Rip Current Statements in Guam, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.